My name is Ashley Adair and I am suffering the side effects of something I thought would help me. I received the Gardasil vaccine because the people and doctors all around me kept telling me “OH! This vaccine is the best thing to happen to the medical industry!” Of course my mom and I fell for it like many girls have. I want to let people know about the dark side of the Gardasil vaccine.
My Life Before Gardasil
Before the HPV Vaccine, I was the most energetic child. I went to school for 8 hours, then went to 3 hours of gymnastics practice, finishing with homework at night. My weekends were filled with gymnastics meets. After gymnastics I went straight into competition cheerleading, which were the same hours. I basically lived in the gym and loved every second of it. I was blessed. Overall I was a healthy child.
After the First Gardasil Injection
I received my first injection in April, 2008. My injection did hurt more than a normal injection. I had mild soreness and redness after. At the time, I didn’t recognize the symptoms I was having. I had slight fatigue, and I would occasionally have a very sore throat. I could not stick my tongue out and I just threw it off as an allergic reaction to chlorine because I was swimming a lot.
After the Second Gardasil Injection
The nightmare began in June, 2008. I received the second shot and I noticed it hurt a bit more than the first. I almost cried a bit, which is very much unlike me. I got a little lightheaded at the checkout line. After 30 minutes, I was fine. The very next night I told my mom I was very sick. I was crying in pain with my pelvis and legs absolutely killing me. I was running a fever and I was very nauseous. So like any parent would, she took me to the emergency room. Of course, the doctors only listen to one symptom and told me I had a stomach virus and that they couldn’t do anything for me. They sent me home.
The next day I was so exhausted and slept till about 3 o’clock. My mom came home from work. I went outside and noticed I had some kind of rash all over my body. It looked like someone took a fine point purple permanent marker and dotted it all over me. My mom immediately took me to my regular pediatrician and he could not figure out what was on me. He ran a lot of blood work and we went home until we could receive the blood work news. My mom received a phone call around 9 o’clock; one of the scariest phone calls she has ever received. My doctor told her I needed to get back to the ER ASAP. He told her that my blood work was CRITICAL, and the rash on me was called a petechial rash.
My red blood cells and white blood cells were completely wiped out. They told me if I were to do a handstand my gums would start bleeding and I would bleed to death. If I caught a common cold my body would not be able to fight it off and I would die. Over the next six weeks I went through so many different rashes, EXTREME fatigue, joint pains, leg pains, shoulder pains, dizziness, and low blood pressure. I finally went to an infectious disease specialist and he told me not to get the third shot or I wouldn’t be here.
I finally started getting better. At the age of 15 I still had not received my menstrual cycle. I went to an OBGYN and he put me on birth control to start my period. That should have been a sign then but we didn’t think about it. I never gained my energy back. My senior year things started acting up again. I got a hemangioma on my lip.
This was very strange because it is mostly babies that will get a hemangioma, not adults. After that happened, I started getting very sick. I missed weeks of school at a time. I kept getting severe bronchitis and I just couldn’t shake it off. I also had to go to the doctor because I was very depressed. I was then put on Zoloft. Luckily my teachers worked with me and I graduated with A’s and B’s.
Five Years Post Gardasil
Over the five years after I received the shot I always slept, never had energy, and kept getting what I thought was growing pains. In June of 2012 my growing pains were getting worse in my knees/legs. So my mom took me to the doctor and they couldn’t really figure out what was wrong. They put me in a knee brace and gave me medicine and sent me off. I also just did not feel good at all and my doctor ran some more blood work on me. We then found out I had hypothyroidism, I am now on medicine for that.
From June 2012 until now (August 2013), I face every day with severe pain. My pain is in my lower back, pelvic, hips, back of leg, and knee. I had eight epidurals for the pain. Nothing worked. My legs will also turn a dark purple almost black and it will travel all the way down to my feet. No one seems to know what causes this.
I had an MRI for my back and found out that I am missing an ovary and have a mass on my uterus. Of course, when I went to the OBGYN for it, he did a sonogram and could find neither the mass nor my ovary. He threw me off like it was no big deal. I am now lost on whether I have an ovary or a mass.
I have discovered in this situation that doctors really will not try to help you. They just don’t believe you or throw you off to another doctor if they can’t figure it out. I also have lost family members because of this problem. Not everyone will believe you or know what you are going through, but I am here to get my word out so no girl or boy will have to go through the misery that I am going through. I want to create something good out of something terrible.
Participate in Research
Hormones MatterTM is conducting research on the side effects and adverse events associated with Gardasil and its counterpart Cervarix. If you or your daughter has had either HPV vaccine, please take this important survey. The Gardasil Cervarix HPV Vaccine Survey.
To take one of our other Real Women. Real Data.TM surveys, click here.
To sign up for our newsletter and receive weekly updates on the latest research news, click here.